You may lose more than weight with this diet pill

PEOPLE'S PHARMACY

January 07, 2001|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,Special to the Sun; King Features Syndicate

Q. Our daughter is taking a natural diet pill that contains ma huang and guarana, among other things. Her hands shake so bad sometimes she can't write legibly, and her heart races. She's a jogger, and while on this pill she has had some chest pains and shortness of breath. Her mood changes drastically on a moment's notice.

We have tried to tell her that these pills are bad for her, but she won't listen. She's very headstrong. Even her boy-friend's parents have told her she shouldn't take the pills, but she doesn't want to hear it. She just wants to lose weight.

Can you tell us about all the side effects of this product, from minor to major? I believe she might listen if she had a few more facts about how this pill could affect her body.

A. A recent article in the New England Journal of Medicine (Dec. 21, 2000) noted that there are reports of "permanent injury or death" associated with ephedra (also known as ma huang). The authors concluded that "the use of dietary supplements that contain ephedra alkaloids may pose a health risk to some persons."

Side effects of ephedra include headache, nervousness, insomnia, heart palpitations, dizziness, tremor and personality changes. Heart attacks and strokes are potentially life-threatening reactions to the combination of caffeine and ma huang. Guarana contains a significant amount of caffeine.

Given your daughter's symptoms, we would have to conclude that her diet pills could be hazardous to her health.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.